- Quinnipiac women’s ice hockey rolls past Guelph in exhibition game
- Quinnipiac volleyball falls to Iona, 3-1, in MAAC contest
- Quinnipiac women’s soccer dominant in win over Fairfield
- Quinnipiac field hockey defeats Georgetown in Big East battle
- Quinnipiac men’s soccer tops Central Connecticut State for second straight win
- SGA releases 2018-19 election results
- Public Safety Officer Invents ‘Hooked on Baby’
- Get Cultured
- Health center to host group therapy sessions
- Students’ families displaced after Massachusetts fires on Thursday
Drinking and medication do not mix
There are many things that people do to their body that are not always healthy. Students get pierced and tattooed and sometimes have a little too much to drink. Part of the problem is that most people are not aware of the harm that certain actions are doing to their bodies. A major cause of such harm results from drinking while on prescription medication.
According to www.onpointradio.org, 40 percent of college students are on medication for mental health alone, that does not even cover any physical illness or sickness. Roughly 80% of college students are reported to be using alcohol, so the likeliness of those students drinking while on medication is high.
According to www.collegedrinkingprevention.com, there are over 150 medications that should not be taken with alcohol. Even something as simple as taking an antihistamine for a cold can become lethal when mixed with alcohol. Many people will take a pain killer such as Advil or Tylenol for a headache, but when combined with alcohol, they are at serious risk for liver damage.
In order for a drug to work it has to work its way through the bloodstream to the place of need. There it begins to produce a change in your tissue or organ. Your body then processes the drug and its effect is lessened until it is out of your body. Alcohol travels through your body the same way, and can alternate a drugs presence therefore diminishing its effect.
According to the Web site for the Alberta Alcohol and Drug Abuse Commission, a governmental agency in Alberta Canada, it only takes one drink to “inhibit a drug’s metabolism by competing with the drug for the same set of metabolizing enzymes.” This can lead to harmful side effects from the drug.
Certain enzymes that can be activated by chronic alcohol consumption change some drugs into toxic chemicals that can damage the liver and other organs. Alcohol can intensify the inhibitory effects of sedative drugs at their site of action, the brain. This alters the potency of the drug and can make you feel the effects of intoxication more quickly.
Drinking does a number on the liver all by itself. Throw in medication and alcohol and you are practically asking for severe liver problems. More than two million Americans suffer from alcohol-related liver disease. Any medication, prescription or non, when mixed with alcohol can cause damage.
There are some specific types of medications that are worse than others.
When mixed, most antibiotics can cause nausea, vomiting, and headaches, while the effectiveness of the medication can be reduced. Alcohol can also increase the sedative effects of anti-depressants. Drugs with diphenhydramine, typically found in antihistamines like Benadryl, can cause increased sedation, and dizziness.
Whether you are taking an over the counter medication or something prescribed by your doctor, you should always be careful if you choose to drink. While drinkers may not see the immediate effects right away, the practice can cause severe damage to the body in the future.
For more information visit Alberta’s Web site at www.corp.aadac.com for a list of specific medications that have reactions and more information about its effects on your body.
Medications not to drink with:
courtesy of www.pubs.niaaa.nih.gov